Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Experiencing severe pain after spinal fusion. Used norspan patch and rashes appeared. Worrisome

User rating for this question
Answered by

Spine Surgeon
Practicing since : 2002
Answered : 322 Questions
hi i have had spinal fusion 2006 now i am experiencing severe pain that has settled after prescribing norspan patch i started on 5mg that didn't work so i am now on the 10mg patches. i am experiencing a rash where the patch is. it seems fine for 3 days and then starts to itch. i then changed the patch with a new one i'm concerned if that is the correct way to do it. i have oestioarthritis and having problem with my shoulder do the patches only work on your back my hands also ache.and my shoulder. the surgeon wanted to operate on shoulder but i've had numerous operation and feel i can't do that again
Posted Wed, 6 Mar 2013 in Brain and Spine
Answered by Dr. Rahul D Chaudhari 2 hours later
Thanks for the query. Norspan known to cause skin rash. Consider appying it to different sites. Since how long you are using the patch? Its opiares and over a period you may have to increase the dosage. I think the patch is not the solution to problem. Its important to know the source of pain. I would suggest if you have significant back pain consider doing the xrays and if needed local injection in the spine may be considered.
Regarding the patch treatment, you are doing it the right way. If its causing the rash then you have to change the site.
To summarize, the norspan is not the solution to the problem as opiates have other significant side effects and need to consider definitive solution to the problem. Thanks.
Above answer was peer-reviewed by
Follow-up: Experiencing severe pain after spinal fusion. Used norspan patch and rashes appeared. Worrisome 2 hours later
i have had xrays and ultra sound my doctor said that an injection not possible the area above and below fusion had deteriated and i did have second opinion with same response. the findings were grade 2 spondylolisthesis suggesting disc degeneration and osteophytes. i am on a waiting list to see pain management clinic. i'm just wondering why my shoulder and hands still ache does the patch only help back pain or should i get increased dosage. and what does this mean as far as long time period does masking the pain mean i am causing more damage to my back while i am using the patch. although i wouldn't be able to work without the pain relief pain is considerably worse then before i had fusion in 2006. work is a lot of lifting prior to months leading up to christmas period as i work in toyshop. thanks XXXXXXX
Answered by Dr. Rahul D Chaudhari 10 hours later
Patch treatment is a symptomatic treatment only and it does not change the pathology in the back or shoulder, it is just to keep your pain under control. Opiates are known to cause addiction with significant side effects on the body if continued indefinitely. Due to body tolerance you may have to increase the dosage over a period to relieve the pain. We always try to avoid opiates because it gives false well being to the patient. Another option for pain relief is neurostimulator and drug pumps which you can discuss with the pain physician. These are the surgically placed devices that modulate pain signals before they reach the brain. If possibleplease upload your MRI and xray images to know more about your spine. Thanks.
Above answer was peer-reviewed by
Follow-up: Experiencing severe pain after spinal fusion. Used norspan patch and rashes appeared. Worrisome 5 hours later
yes i guess i knew that it wouldn't last and the dose would have to be increased i am still in pain if i overdo it but i am understanding what you are saying. the reason my doctor started me on the norspan was because i was asking him to refer me to pain management and there is a waiting list. i couldn't function without some relief. so i'm guessing that it will be hard coming off the patches. i'm just so annoyed all i want is to keep working and this pain is letting me down so many people don't want to work i enjoy my job but i'm probably pushing my luck i think its genetic my cousins and my dad have back problems. when i look at my dad shuffling around its pretty frightening knowing that will be me in thirty years if i can endure the pain. thanks for responding it is hard to remember what you need to when you are at the doctors. XXXXXXX
Answered by Dr. Rahul D Chaudhari 33 minutes later
I understand your situation. I am confident that there should be a solution to the problem. Please discuss all the options with the pain physician other than opiates. If possible upload your latest images- xray and MRI to guide you more in the decision taking. Thanks.
Above answer was peer-reviewed by
Follow-up: Experiencing severe pain after spinal fusion. Used norspan patch and rashes appeared. Worrisome 1 hour later
i will get back to you i'm not very good with uploading images i will get my son to try tommorow. it would be so good if i could just get an injection but i know that isn't an option the scan says my left side is worse then the right side i am left handed and it really is where the pain is constantly though on a bad day it's hard to determine. i don't think my doctor would put me on the norspan if there was another solution before i go to pain management. i will say leading up to xmas with the busy time i don't think i would have managed it was my spine was spasmissing and i could hear it clicking and unbalanced it was very disstressing i know think the fusion has caused more stress on my back above and below fusion. i'm very mobile and wonder if it will cost me in long run.
Answered by Dr. Rahul D Chaudhari 14 hours later
Totally agree with you. Let know if you have any other concerns. Take Care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor